Acute unilateral mydriasis can be the heralding sign of a neuro-ophthalmologic emergency. Textbooks often assert that pupillary dilation may be the first and only sign of third nerve dysfunction from aneurysmal or tumoral compression, tentorial herniation, or meningeal inflammation or infiltration. Evaluation for these entities frequently involves extensive, costly, and invasive testing. Less harmful causes of an acutely dilated pupil—specifically, pharmacologic dilation—must also be considered. We describe a patient in whom an aerosolized anticholinergic solution caused unilateral mydriasis.
Report of a Case.
A 17-year-old white male with a history of myelodysplastic syndrome was hospitalized with complications following a bone marrow transplant and was, subsequently, intubated for respiratory compromise. Two days after extubation, the patient had a dilated left pupil as well as new onset seizure activity.Neurologic consultation revealed that the left pupil was dilated 7 mm, with normal visual acuity and normal eye movements. Given the patient's immunocompromised
Goldstein JB, Biousse V, Newman NJ. Unilateral Pharmacologic Mydriasis in a Patient With Respiratory Compromise. Arch Ophthalmol. 1997;115(6):806. doi:10.1001/archopht.1997.01100150808024
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.